Local anesthetic toxicity

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Main article: Local anesthetic

While generally safe, local anesthetic agents can be toxic if used in excessive doses or administered improperly. Even when administered properly, patients may still experience unintended reactions to local anesthetics.[1]

Excessive doses may be unintentionally administered in several ways.

  1. Repetitive (small) doses of local anesthetic to achieve an adequate level of anesthesia may lead to eventual administration of toxic doses.
  2. Injection of anesthesia in a confined space may result in excessive fluid pressure that may damage nerves.
  3. Doses intended for epidural or intra-support-tissue administration may be accidentally delivered as intravascular injection, resulting in accelerated systematic absorption.[1]

The toxic effects of local anesthetics can be classified by localized and systemic effects.

Toxicity[edit]

Localized[edit]

A cause of local toxicity is allergic reaction to para-aminobenzoic acid (PABA). These reactions range from urticaria to anaphylaxis.

PABA is a metabolic product of the degradation of Ester class of local anesthetics, such as procaine (Novocaine), benzocaine, and, to a lesser degree, amide class anesthetics such as lidocaine, and prilocaine. It is also a metabolic by-product of pramod methylparaben, a preservative in multi-dose vials of lidocaine. When allergic response to injected anesthetics does occur, it is most likely due to the ester class local anesthetics. The amide class of local anesthetics is far less likely to produce allergic reaction.[2][3]

Use of topical anesthetics for relief of eye pain can result in severe corneal damage. See abuse of anesthetics for ocular pain relief page.

Systemic[edit]

Systemic toxicity of local anesthetics can be described by the direct effects on the immune system, blood (hematologic), central nervous system, and cardiovascular system.

Immune system[edit]

As noted previously, allergic reaction to metabolic break-down of anesthetic agents and preservatives (PABA) can cause anaphylaxis.

Hematologic[edit]

Methemoglobinemia is a process where iron in hemoglobin is altered, reducing its oxygen-carrying capability, which produces cyanosis and symptoms of hypoxia. Benzocaine, lidocaine, and prilocaine all produce this effect, especially benzocaine.[2]

Central Nervous System[edit]

Systemic toxic reactions to locally administered anesthetics are progressive as the level of the anesthetic agent in the blood rises. Initial symptoms suggest some form of central nervous system excitation such as a ringing in the ears (tinnitus), a metallic taste in the mouth, or tingling or numbness of the mouth. Advanced symptoms include motor twitching in the periphery followed by grand mal seizures, coma, and eventually respiratory arrest.[4]

Cardiovascular[edit]

Cardiovascular effects are primarily those of direct myocardial depression and bradycardia, which may lead to cardiovascular collapse.[1] At extremely high levels, cardiac arrhythmia or hypotension and cardiovascular collapse occur.[5]

Management[edit]

Intravenous lipid emulsions may be useful for cardiotoxicity; however, the evidence at this point is still limited.[6]

This treatment is termed lipid rescue. This method of toxicity treatment was invented by Dr. Guy Weinberg in 1998, and had not been widely used until after the first published successful rescue in 2006. Since then more than a dozen case reports have been published. Recently, lipid therapy held the cover of the May 2008 issue of Anesthesia & Analgesia, where the bulk of the issue had to do with this life saving technique.

Though most reports to date have used Intralipid, a commonly available intravenous lipid emulsion, other emulsions, such as Liposyn and Medialipid have also been shown to be effective.

There is ample supporting animal evidence[7][8] and human case reports of successful use in this way.[9][10] In the UK, efforts have been made to publicise this use more widely[11] and lipid rescue has now been officially promoted as a treatment by the Association of Anaesthetists of Great Britain and Ireland.[12] There is now one published case report of successful treatment of refractory cardiac arrest in bupropion and lamotrigine overdose using lipid emulsion.[13]

The design of a 'homemade' lipid rescue kit has been described[14]

Although lipid rescue mechanism of action is not completely understood, it may be that the added lipid in the blood stream acts as a sink, allowing for the removal of lipophilic toxins from affected tissues. This theory is compatible with two studies on lipid rescue for clomipramine toxicity in rabbits[15][16] and with a clinical report on the use of lipid rescue in veterinary medicine to treat a puppy with moxidectin toxicosis.[17]

References[edit]

  1. ^ a b c Zamanian, R., Toxicity, Local Anesthetics (2005)
  2. ^ a b Dolan, R., ed. (2004), Facial Plastic, Reconstruction, and Trauma Surgery
  3. ^ Univ. of Wisconsin, Local Anesthesia and Regional Anesthetics
  4. ^ Mulroy, M., Systemic Toxicity and Cardiotoxicity From Local Anesthetics (2002)
  5. ^ Mulroy, M., Systemic Toxicity and Cardiotoxicity From Local Anesthetics (2002)
  6. ^ Cave G, Harvey M (September 2009). "Intravenous lipid emulsion as antidote beyond local anesthetic toxicity: a systematic review". Acad Emerg Med 16 (9): 815–24. doi:10.1111/j.1553-2712.2009.00499.x. PMID 19845549. 
  7. ^ Weinberg GL, VadeBoncouer T, Ramaraju GA, Garcia-Amaro MF, Cwik MJ (April 1998). "Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine-induced asystole in rats". Anesthesiology 88 (4): 1071–5. doi:10.1097/00000542-199804000-00028. PMID 9579517. 
  8. ^ Weinberg G, Ripper R, Feinstein DL, Hoffman W (2003). "Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity". Reg Anesth Pain Med 28 (3): 198–202. doi:10.1053/rapm.2003.50041. PMID 12772136. 
  9. ^ Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB (July 2006). "Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest". Anesthesiology 105 (1): 217–8. doi:10.1097/00000542-200607000-00033. PMID 16810015. 
  10. ^ Litz RJ, Popp M, Stehr SN, Koch T (August 2006). "Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion". Anaesthesia 61 (8): 800–1. doi:10.1111/j.1365-2044.2006.04740.x. PMID 16867094. 
  11. ^ Picard J, Meek T (February 2006). "Lipid emulsion to treat overdose of local anaesthetic: the gift of the glob". Anaesthesia 61 (2): 107–9. doi:10.1111/j.1365-2044.2005.04494.x. PMID 16430560. 
  12. ^ Association of Anesthesists of Great Britain and Ireland home page
  13. ^ Sirianni AJ, Osterhoudt KC, Calello DP et al. (April 2008). "Use of lipid emulsion in the resuscitation of a patient with prolonged cardiovascular collapse after overdose of bupropion and lamotrigine". Ann Emerg Med 51 (4): 412–5, 415.e1. doi:10.1016/j.annemergmed.2007.06.004. PMID 17766009. 
  14. ^ Home-made Lipid Rescue Kit
  15. ^ Harvey M, Cave G (February 2007). "Intralipid outperforms sodium bicarbonate in a rabbit model of clomipramine toxicity". Ann Emerg Med 49 (2): 178–85, 185.e1–4. doi:10.1016/j.annemergmed.2006.07.016. PMID 17098328. 
  16. ^ Harvey M, Cave G, Hoggett K (February 2009). "Correlation of plasma and peritoneal diasylate clomipramine concentration with hemodynamic recovery after intralipid infusion in rabbits". Acad Emerg Med 16 (2): 151–6. doi:10.1111/j.1553-2712.2008.00313.x. PMID 19133855. 
  17. ^ Crandell DE, Weinberg GL (April 2009). "Moxidectin toxicosis in a puppy successfully treated with intravenous lipids". J Vet Emerg Crit Care (San Antonio) 19 (2): 181–6. doi:10.1111/j.1476-4431.2009.00402.x. PMID 19691569. 

Further reading[edit]

  • Zamanian, Roham T.; Roham T Zamanian, MD, Fellow in Pulmonary Vascular Disease, Vera Moulton Wall Center for Pulmonary Vascular Disease, Stanford University Medical Center; Julie K Olsson, MD, MS, Fellow, Division of Pulmonary and Critical Care Medicine, Stanford University Medical Center; Bret Ginther, MD, Assistant Program Director, Assistant Clinical Professor, Department of Emergency Medicine, University of California at Irvine Medical Center (June 20, 2005). Toxicity, Local Anesthetics. eMedicine by WebMD. Retrieved 2007-10-10 

External links[edit]